Restoril (generic name temazepam) has a high potential for overdose, especially when used with other benzodiazepine drugs, alcohol and/or opioids. Signs of overdose include difficulty breathing, fainting, and unconsciousness. Overdose is a medical emergency that can be fatal without prompt medical support.
The side effects and dangers of drug abuse, including overdose, do not discriminate. Anyone who abuses Restoril is at risk of dependency, addiction or overdose. Seeking addiction treatment for a person who is addicted to Restoril can help to prevent this and other serious health risks caused by benzodiazepine abuse and addiction.
Restoril is a benzodiazepine medication used to treat insomnia. This medication is recommended for short-term use (seven to 10 days). Using temazepam for longer periods than this could place a person at risk of forming a physical dependency. Becoming dependent could tempt a person to use more of a substance, an action that can increase the risk of addiction.
Benzodiazepines are a class of medications that depress the central nervous system. The medication’s prescribed purpose, a sedative and hypnotic effect, are what make this substance so appealing to many people who abuse this drug. When the drug is misused, it is also what creates the potential for overdose.
Overdose From Restoril Abuse
As a central nervous system depressant, Resoril’s properties cause the body and mind to slow. When used as prescribed, these changes are typically safe and produce this drug’s trademark sleep-inducing effect. However, when Restoril is abused and used in higher-than-prescribed quantities or in a way other than intended (such as snorting or smoking it), the central nervous system depression can become extreme, to the point of danger.
Abusing Restoril alone or with another drug can cause important life-support systems to slow to dangerous levels. As this occurs, these critical functions become unable to work properly, including those regulating a person’s blood pressure, breathing, heart and temperature rates. What results can be extreme sedation, life-threatening breathing problems (respiratory depression) and/or coma?
As a person’s body begins to overdose, they will likely experience some or all of the following physical and mental changes:
- Extreme sleepiness
- Low blood pressure (hypotension)
- Poor reflexes
- Trouble breathing
Benzodiazepine intoxication and overdose can at times resemble alcohol intoxication. In order to protect a person’s life, it’s important that these effects not be blamed on alcohol and dismissed. However, alcohol poisoning can itself be life-threatening and a condition that requires emergency medical care.
Overdose on Restoril alone is dangerous when this drug is abused with other drugs (polydrug abuse) this risk can be exponentially higher.
Treating A Restoril Overdose
If you suspect someone is overdosing on Restoril Call 911 immediately. Once emergency medical care is obtained, certain medical procedures may be administered to treat the overdose, according to DailyMed. If a person is conscious, measures may be taken to induce vomiting, possibly by the aid of medication.
If Restoril overdose is known for certain or believed to have occurred, Flumazenil, a specific benzodiazepine receptor antagonist, may be administered. This medication may reverse Restoril’s sedative properties, either in whole or in part. This could prevent a person from going into overdose any further.
While medical care is delivered, hospital staff will closely monitor a person’s vitals, taking steps to stabilize a person’s breathing and blood pressure rates. At this time they should make sure that they have airway, ventilation and intravenous access. Intravenous fluids may be delivered to help a person’s body stabilize.
Polydrug Abuse Increases The Risk Of Overdose
Overdose frequently occurs with more than one substance. In certain cases, a person may be taking Restoril as prescribed but abusing another substance. In other instances, a person may combine Restoril with another drug with the goal of enhancing each drug’s euphoric effect or reducing the unwanted effects of one drug. Both of these situations can be highly dangerous and result in an overdose. The greater the quantity or frequency of use, the higher the risk of overdose.
The effects of alcohol, other benzodiazepines, and opioid drugs can be deadly when combined with temazepam. When Restoril is used with one or more of these substances the risk of life-threatening breathing problems, sedation and coma climb. This is because these drugs all depress the central nervous system. MedlinePlus also cautions that street drugs should not be used with this substance due to the same risks.
Opioid drugs that can cause this potentially fatal interaction include:
- Fentanyl (Actiq, Duragesic)
- Hydrocodone (Vicodin, Norco)
- Hydromorphone (Dilaudid)
- Meperidine (Demerol)
- Methadone (Dolophine, Methadose)
- Morphine (MS Contin)
- Oxycodone (OxyContin, Percocet)
- Oxymorphone (Opana)
- Tramadol (Conzip, Ultracet)
The National Institute on Drug Abuse reports that nearly one out of three opioid-related overdoses also involves a benzodiazepine drug.
Some people may mix a “downer” like Restoril with an “upper,” or central nervous system stimulant, like cocaine or methamphetamine. This may occur because a person is trying to decrease uncomfortable side effects of one drug or to reduce unpleasant symptoms of withdrawal.
Using a stimulant and depressant together can also be dangerous. This combination pulls a person’s body in two different directions, an effect that could cause profound stress on the heart and other important functions. Additionally, the effects of one substance can mask those of the other. This may cause a person not to realize how intoxicated they are, bringing them to use more of the other substance. Doing so could cause an overdose.
Overdose is not a situation that should be “slept off” or ignored. Leaving a person unattended and without medical help at this time could prove fatal. Overdose requires emergency medical care. If a person is suspected of being near to or actively overdosing, contact emergency medical services immediately.
When they arrive, if known, emergency medical staff should be told the following information:
- If a person has used more than one drug
- How much of the drug was consumed
- When the last dose was taken
- If the person has any health or medical problems.
This information can help first responders to deliver more targeted medical care.
Additional Dangers Of Restoril Abuse
Even if a person doesn’t overdose, they’re still placing their body and mind in danger every time they abuse Restoril. Additional risks and dangers of Restoril abuse include:
- Nausea and vomiting
- Next-day hangover
Some individuals engage in activities at night while on this drug without any memory of them. These behaviors could jeopardize a person’s safety or that of those around them. If this happens, a person could get out of bed and engage in one or more of the following:
- Cooking and eating food
- Calling or texting people
- Having sleep sex
When overtaken by cravings and the compulsive behaviors that accompany addiction, some individuals may go to extreme measures to increase their high. This could include altering the form of the medication so that they can snort or smoke the drug. In addition to the general risks and dangers of Restoril abuse, these methods carry specific risks, such as damage to the nose or lungs.
Getting Help For Restoril Abuse And Addiction
Preventing overdose and adverse health effects caused by Restoril abuse is a key goal of recovery from prescription drug addiction. In addition to providing a protective atmosphere, drug rehab facilities teach people sober livings skills that help them to build and maintain a drug-free life.
Benzodiazepines can form serious physical dependencies. Because of this, some people may need to detox prior to receiving treatment in a rehabilitation program. A medically supervised detox program helps a person’s body to cleanse and heal after prolonged drug abuse.
Once a person has stabilized, inpatient drug rehab programs provide an excellent opportunity for recovery from Restoril or other forms of drug abuse. Outpatient treatment isn’t necessarily the best option for a person with a moderate to severe addiction, especially when medical detox is needed. Trained addiction specialists can help a person to determine what treatments and program are best for their unique needs.
Contact Vertava Health for more info on Restoril abuse, addiction and treatment options.